CASE Improvement, then decline
Ms. M, age 37, is brought to the hospital after her husband found her at home, after an unknown duration of impaired consciousness. Her husband reports that Ms. M had normal cognitive functioning before this event, with no difficulty completing activities of daily living. Ms. M’s medical and psychiatric histories are notable for type 2 diabetes mellitus, unspecified bipolar disorder, and opioid, cocaine, and alcohol use disorders. Her medications include paroxetine, 40 mg/d, and gabapentin, 1,200 mg/d.
First admission. Poor inspiratory effort and oxygen saturation of 70% leads to emergent intubation. Serum laboratory studies reveal a white blood cell (WBC) count at 10,900/μL and creatinine phosphokinase level of 25,000 U/L. Urine drug screen is positive for tetrahydrocannabinol, cocaine, and opioids.
Ms. M is admitted to the ICU for management of rhabdomyolysis and multi-organ system failure, including acute hypoxic kidney injury.
By hospital Day 7, the tube is extubated with no recorded physical neurologic deficits. Mental status exam is normal, except for impaired memory of events surrounding the admission. Ms. M is discharged home with a recommendation for outpatient follow-up.
2 Weeks later. Ms. M is brought to the emergency department after a progressive decrease in social interaction, limited oral intake, decline in activities of daily living, and urinary incontinence. Results from laboratory studies are within normal limits; brain MRI is negative; EEG shows generalized moderate slowing.
During psychiatric evaluation, Ms. M is mute and staring continuously. Examination reveals oppositional paratonia (gegenhalten), catalepsy, prominent negativism, and waxy flexibility, all suggestive of catatonia. IV lorazepam is initiated at 1 mg every 8 hours, titrated to 2 mg, 3 times a day.
Ms. M is transferred to a psychiatric hospital for further treatment of catatonia.
Second admission. Evaluation with the Bush-Francis Catatonia Rating Scale supported a diagnosis of catatonia, with the presence of >3 features from the 14-item screen and a score of 16 on the 23-item rating scale.1 After titrating lorazepam to 9 mg/d with minimal therapeutic impact, the psychiatry team consults the electroconvulsive therapy (ECT) service, who deems Ms. M to be an appropriate candidate and petitions for court-ordered ECT.
On hospital Day 8, Ms. M has a fever of 104°F, tachycardia at 180 beats per minute, increased rigidity, and a WBC count of 17,800/μL. She is transferred to the ICU, with a presumptive diagnosis of malignant catatonia.
The medical evaluation, including general laboratory studies, EEG, and spinal fluid analysis, is unremarkable. Because of vital sign instability, 2 ECT treatments are completed in the general hospital before Ms. M resumes psychiatric inpatient care.
By the tenth ECT treatment, Ms. M is no longer febrile and experiences no further autonomic instability or psychomotor features of catatonia. Despite these improvements, she is noted to have persistent word-finding difficulty.
Which test would you order as the next step in your work up?
b) lumbar puncture
The authors’ observations
In approximately 25% of cases, catatonia is caused by a general medical condition2; as such, a comprehensive medical workup is vital for assessment and management of catatonic patients. In Ms. M’s case, we considered several medical causes, including nutritional deficiency, infection, a toxin, renal or hepatic impairment, hypothyroidism, seizure, and stroke. Evaluation included measurement of thyroid-stimulating hormone, vitamin B12, and folic acid levels; urinalysis and urine drug screen; chest radiography; lumbar puncture; neuroimaging; and EEG (Table 1).
Several conditions in the differential diagnosis were noteworthy. Ms. M’s severe and sudden neurologic decline, along with a positive urine drug screen for substances of abuse, raised concern about overdose leading to toxic encephalopathy or hypoxic brain injury. Ms. M’s oxygen saturation when she was found was moderately hypoxic at 70%, which is not a level associated with hypoxic brain damage.
We also considered posterior reversible encephalopathy syndrome (PRES), which presents variably with nausea, visual impairment, disturbance in consciousness, seizures, and focal neurologic signs.3 Although 67% to 80% of patients with PRES also have acute hypertension, blood pressure elevation is not necessary for the diagnosis.4 Similar to toxic leukoencephalopathy, PRES is diagnosed by brain MRI, with classic signs of posterior white-matter edema.
Case reports also describe an uncommon demyelinating syndrome, delayed post-hypoxic leukoencephalopathy (DPHL), which develops several weeks or months after a cerebral anoxic insult.5 In Ms. M’s case, brain MRI performed during her second medical hospitalization, 7 days after the initial neuropsychiatric decline, was unremarkable. Using this result to rule out DPHL would have been premature because pathognomonic abnormalities can appear as long as 40 days after the anoxic insult. Given our differential diagnosis, we ordered a repeat MRI.